Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 6:12 PM CDT for Pembina County, Walsh County, North Dakota. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 19, 2016, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 50.0 mph
Counties Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:17 PM CDT | TORNADO 1 | Hoople, ND | A TORNADO TOUCHED DOWN IN THE SOUTH END OF HOOPLE AND TRACKED TO THE SOUTHEAST FOR ABOUT 1.5 MILES THROUGH 621 PM CDT. THE TORNADO BROKE DOWN AND SCATTERED NUMEROUS LARGE TREE BRANCJHES AND LIMBS. IT ALSO DAMAGED A POTATO WAREHOUSE. MAXIMUM WIDTH ESTIMATED TO |
| Jul 19, 6:21 PM CDT | TSTM WND GST 54 | 4 Ese Crystal, ND | MEASURED ON A PERSONAL DAVIS SYSTEM |
| Jul 19, 6:23 PM CDT | HAIL 3 | Crystal, ND | SENT VIA TWITTER |
| Jul 19, 6:35 PM CDT | TSTM WND DMG | 9 W Grafton, ND | MULTIPLE LARGE TREES DOWN OR SNAPPED |
| Jul 19, 6:36 PM CDT | TORNADO 1 | 2 Sw Nash, ND | A TORNADO TRACKED FOR NEARLY A MILE TO ABOUT 3 SSW OF NASH BY 639 PM CDT. THE TORNADO SNAPPE DOR UPROOTED NUMEROUS TREES ALONG THE MIDDLE FORK OF THE PARK RIVER. MAXIMUM WIDTH ESTIMNATED TO 200 YARDS. PEAK WINDS ESTIMATED TO 100 MPH. |
| Jul 19, 6:45 PM CDT | HAIL 4 | 2 W Grafton, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Jul 19, 7:05 PM CDT | TSTM WND GST 61 | 2 Ese Grafton, ND | PEAK WIND MEASURED AT THE GRAFTON AIRPORT /KGAF/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
683
WUUS53 KFGF 192312
SVRFGF
NDC067-099-200015-
/O.NEW.KFGF.SV.W.0115.160719T2312Z-160720T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 715 PM CDT
* AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRYSTAL...OR
14 MILES NORTHWEST OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...PUBLIC. THIS STORM HAS HAD A HISTORY OF PRODUCING TENNIS
BALL SIZE HAIL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ST. THOMAS AROUND 615 PM CDT.
AUBURN AND NASH AROUND 630 PM CDT.
GRAFTON AND CASHEL AROUND 645 PM CDT.
OAKWOOD AROUND 650 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 169 AND 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4859 9776 4871 9755 4852 9719 4831 9715
4831 9761
TIME...MOT...LOC 2311Z 320DEG 23KT 4860 9759
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
$$
HOPKINS1 follow-up statement
491
WWUS53 KFGF 192339
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE JUL 19 2016
NDC067-099-200015-
/O.CON.KFGF.SV.W.0115.000000T0000Z-160720T0015Z/
PEMBINA ND-WALSH ND-
639 PM CDT TUE JUL 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL PEMBINA AND NORTHEASTERN WALSH COUNTIES...
AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUBURN...OR
NEAR GRAFTON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
GRAFTON AND CASHEL AROUND 650 PM CDT.
OAKWOOD AROUND 655 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 169 AND 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4852 9771 4863 9746 4852 9719 4831 9715
4831 9761
TIME...MOT...LOC 2338Z 320DEG 21KT 4848 9744
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:20 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 2:20 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 220 PM CDT TUE JUL 19 2016 .SHORT TERM...(This evening through Thursday) Issued at 149 PM CDT Tue Jul 19 2016 Convection will be the challenge for the early afternoon as instability continues to fight an H700 warm layer. A storm west of Devils Lake in the vicinity of a more localized area of nil MLCIN is moving into warmer air aloft and increasing MLCIN, however how much this will weaken over the next couple of hours is still in question as a well defined vort max moves east north of the border. Thinking has been convection would stay north of the border where the cap is weaker...however will put scattered storms along and north of Highway 2 for the remainder of the afternoon. Models have shown increasing potential for nocturnal activity developing across southern Manitoba and moving into northern Minnesota, where we are maintain a chance for storms however have pushed pushed those chance POPs further east closer to the 10 to 12 DEG H700 temps. Dew points have risen into the low 70s about as expected and as full solar tomorrow will heat up a warm boundary layer that will bring heat indices to near the 100 degree mark by tomorrow afternoon. There are no plans to change headlines for the excessive heat watch that goes into affect tomorrow, however the far southern valley has be best chance of seeing heat indices near 105 degrees, or the excessive heat warning criteria. Feeling is areas from Fargo north and within the valley will see advisory criteria with indices between 100 and 105, with potential for higher indices further south. Another round of storms is possible as another short wave embedded in the upper ridge moves across the area tomorrow, with the main inhibitor once again being mid level temps and the strength of the waves ability to break the cap. Temperatures should fall below 70 degrees during the night, however the hot and humid conditions will return on Thursday when more headlines (advisory/warning) will likely be needed. .LONG TERM...(Thursday night through Tuesday) Issued at 149 PM CDT Tue Jul 19 2016 Models in general agreement for this forecast period and went with a blended soln. The Thursday night and early Friday time frame should be quiet and remain warm as the H5 ridge stays over the area. By Friday evening...will see an area of low pressure develop across the western Dakotas with southerly flow pumping more heat and moisture across the area. As the wave traverses the forecast area on Saturday...will see increased chances for showers and storms. Slightly cooler temps will move south across the area behind the low by Sunday. Slightly cooler temps will remain...along with some scattered showers through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1244 PM CDT Tue Jul 19 2016 VFR conditions with isold TS near DVL early in the afternoon that should move northeast of the CWA over the next hour. Potential for TS development BJI/TVF after 06Z, however dependent on mid-level temps that may inhibit convection. && .FGF Watches/Warnings/Advisories... ND...Excessive Heat Watch from Wednesday afternoon through Thursday evening for Nods-030-039-049-052-053. MN...Excessive Heat Watch from Wednesday afternoon through Thursday evening for Mens>003-015-022>024-027>032-040. && SHORT TERM...Speicher LONG TERM...Voelker AVIATION...Speicher
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT TUE JUL 19 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 201145- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 641 AM CDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY. AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF STATEMENTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-201145- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 641 AM CDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY. AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, Jul 19, 1:26 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 3 SE BRINSMADE 48.15N 99.28W
07/19/2016 M1.00 INCH BENSON ND TRAINED SPOTTER
&&
AVOELKERLocal storm report, Jul 19, 5:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL WALHALLA 48.92N 97.92W
07/19/2016 E2.50 INCH PEMBINA ND PUBLIC
HAILED FOR 15 MINUTES AT HIGHWAY 32 DINER IN WALHALLA
&&
SPEICHERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:41 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 64 min |
| Jul 19, 1:16 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 59 min |
| Jul 19, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 67 min |
| Jul 19, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 63 min |
| Jul 19, 5:24 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 51 min |
| Jul 19, 6:45 PM CDT | Tornado Warning | FGF | Walsh | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.